Vermont, 2008

Winter Storm in Vermont, December 21, 2008

December 21, 2008 · NWS BTV · 16 events in 16 counties and zones

A strong upper atmospheric low pressure system moved from south central Canada to the Great Lakes during the night of December 20th into the morning of December 21st. At the surface, the primary low associated with this upper level feature moved into the Great Lakes and weakened on the 21st.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$185,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A strong upper atmospheric low pressure system moved from south central Canada to the Great Lakes during the night of December 20th into the morning of December 21st. At the surface, the primary low associated with this upper level feature moved into the Great Lakes and weakened on the 21st. Meanwhile, a secondary coastal low developed off the Mid-Atlantic coast during the morning of the 21st and tracked into the Gulf of Maine during that evening.

Snow overspread Vermont around daybreak on the 21st and fell heavy at times during the late morning and early afternoon hours before dissipating during the evening. Snowfall accumulations of 6 to 10 inches were common across western Vermont with 10 to 18 inches across central and eastern Vermont. Some specific snowfall totals include; 18 inches in Marshfield (Washington), St. Johnsbury (Caledonia county), Rochester (Windsor county) and Randolph Center (Orange county) with 15 inches in Moretown and Waterbury Center (Washington county), North Promfret (Windsor county), Island Pond (Essex county).

This was the second significant snowfall within 36 hours which led to additional vehicle accidents and exhausted snow removal resources. Snowfall totals in excess of 24 inches within 36 hours led to blocked ventilation pipes and some carbon monoxide injuries as well as a few collapsed small farm structures due to the weight of the snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Dec 21, 6:41 AM EST, 19 minutes earlier.

Area forecast discussion, Dec 21, 6:41 AM EST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
641 AM EST SUN DEC 21 2008

.SYNOPSIS...
A LOW PRESSURE SYSTEM WILL MOVE THROUGH SOUTHERN NEW ENGLAND TODAY
AND THEN INTO THE CANADIAN MARITIMES BY TONIGHT. THIS WILL BRING
WINTRY WEATHER TO THE AREA INTO MONDAY. HIGH PRESSURE RETURNS FOR
MONDAY NIGHT AND TUESDAY...FOLLOWED BY ANOTHER STORM SYSTEM FOR
WEDNESDAY ON INTO CHRISTMAS.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 413 AM EST SUNDAY...MDLS STILL IN LINE THIS MORNING FOR
DEVELOPING LOW OFF THE DELMARVA COASTLINE...THEN LIFTING N NEAR
CAPE COD DURING THE DAY. LEADING EDGE OF -SW WITH PARENT LOW OVER
GREAT LKS...IS CURRENTLY MVG INTO SW NY STATE. BULK OF PRECIP WITH
THIS STORM FOR THE CWA WILL COME FROM DEVELOPING COASTL LOW. SOME
WARMUP OVER THE AREA THIS MORNING DO TO INCR CLD COVER...AND WITH
THIS PLUS INCR SE WINDS...WILL BRING TEMPS INTO TEENS TO NEAR LWR
20S FOR MUCH OF CWA. HAVE CONTINUED MENTION OF OVERSPREADING MOD
TO HEAVY SNOWFALL FOR ENTIRE N COUNTRY BY MIDDAY/EARLY AFTNOON W/
SNOWFALL RATES OVER AN INCH PER HR POSSIBLE. STILL IN GD AGREEMENT
FROM PREV FORECAST OF SNOW TOTALS AND HAVE THUS KEPT FROM PREV
WSWBTV ISSUANCE. MDL QPF NEAR 0.60-0.80. EXPECTING INITIAL HEAVY
SNOWFALL TO STILL ACCUM FIRST ALONG SE FACING SLOPES/AREAS OF SC
VT/DACKS THEN SHIFT TO ALL NORTHERN SECTIONS OVERNGT AS WINDS
SHIFT FROM ESE TO MORE NORTHERLY. FLUFF FACTOR WILL ALSO KICK IN
AS WELL AS QPF MUCH LESS W/ NORTHERLY FLOW...BUT WILL STILL ACCUM
WELL DO TO STRONG UPSLOPE DYNAMICS.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY/...
AS OF 413 AM EST SUNDAY...MON MORNING...SFC LOW OVER GULF OF
MAINE/CANADIAN MARITIMES...PUTTING ENTIRE CWA UNDER NORTHERLY
RETURN FLOW. MDLS KEEP AMPLE QPF PINWHEELING AROUND LOW INTO THE
AREA FOR MORNING HRS. WILL CONTINUE MENTION OF SEVERAL ADDITIONAL
INCHES EXTRA SNOWFALL...ESPECIALLY FOR NORTHERN ZONES/NE VT. THIS
WILL WORK INTO END OF WARNING BY EARLY AFTNOON. STRONG WINDS FROM
THE NNW DO TO TIGHT GRADIENT WILL KEEP GUSTS NEAR 30 MPH AT TIMES
AT LEAST THRU THE MORNING. BY MON AFTNOON...POTENT SFC SYSTEM WELL
EAST INTO THE CANADIAN MARITIMES. STRONG NNW FLOW STILL WILL WORK
ACROSS THE CWA...ENHANCED BY HIGH BUILDING IN FROM THE MIDWEST.
WILL CONTINUE MENTION OF -SW FOR N ZONES DURING THE AFTNOON
HRS...W/ LIGHT ACCUM EXPECTED ESPECIALLY OVER NE VT. THIS WILL
TAPER OFF QUICKLY AS SFC RIDGE WILL CREST OVER THE REGION BY MON
NGT INTO TUES MORNING. RIDGE WILL SLIDE E OFF THE COAST DURING
TUESDAY. ITS RETURN SOUTHERLY FLOW WILL BEGIN TO WORK INTO THE CWA
BY TUES AFTNOON. WAA NOT STRONG ENOUGH TO SCOUR OUT CD AIRMASS
TOTALLY SO WILL ONLY KEEP TUES HIGH TEMPS JUST BLW MDL GUIDANCE.
CLDS ON THE INCR AS WELL FROM W TO E LATE IN DAY TUESDAY AS BROAD
LOW PRESSURE SYSTEM AND ITS ASSOCIATED FRNTL BOUNDARY WILL WORK
TOWARDS REGION. NOT EXPECTING ANY PRECIP FROM THIS SYSTEM BFR 00Z
WED...BUT SW FLOW AHEAD OF THIS FRNTL BOUNDARY WORKING OVER LK
ONTARIO MAY DEVELOP SOME LK -SW AND DRIFT INTO PORTIONS OF THE
DACKS AND ST LAW VALLEY...SO WILL PUT IN MENTION OF SL CHANCE
POPS.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
AS OF 340 AM EST SUNDAY...MAIN FOCUS FOR THE LONG-TERM PERIOD IS
POTENTIAL WINTRY MIX BEGINNING EARLY WEDNESDAY MORNING /CHRISTMAS
EVE DAY/ AND CONTINUING INTO WEDNESDAY NIGHT /CHRISTMAS EVE
NIGHT/. CONSENSUS OF OPERATIONAL 21/00Z GFS AND ECMWF MODELS
INDICATES A LARGE SFC ANTICYCLONE MOVING EWD INTO THE WRN ATLANTIC
EAST OF THE MID-ATLANTIC COASTLINE...WITH AN RATHER AMPLIFIED
500MB SHORTWAVE TROUGH EJECTING FROM THE INTERMOUNTAIN WEST AT 00Z
WED. THIS SET-UP FAVORS DEVELOPING SLY WINDS ON THE WRN PERIPHERY
OF THE RIDGE AND WARMING TEMPERATURES ACROSS THE NORTH COUNTRY
- THROUGH THE 20S IN THE CHAMPLAIN VALLEY - DURING TUESDAY NIGHT.
INCREASING LOW-LEVEL WAA AND ISENTROPIC LIFT SHOULD ALLOW STEADY LIGHT
SNOW TO OVERSPREAD THE REGION BEFORE DAYBREAK ON WEDNESDAY...WITH
A LIGHT ACCUMULATION POSSIBLE. WARMING VERTICAL TEMPERATURE
PROFILES WILL THEN FAVOR SNOW CHANGING TO SLEET AND POSSIBLY
FREEZING RAIN DURING THE MID-LATE MORNING HRS WEDNESDAY AND INTO
WEDNESDAY AFTN. SFC TEMPS MAY WARM SUFFICIENTLY FOR PLAIN RAIN
ACROSS THE CT VLY AND MUCH OF THE CHAMPLAIN VALLEY. HOWEVER...EAST
OF THE GREEN MTNS...WITH DEEP SNOWPACK AND ANTECEDENT ARCTIC AIR
MASS...IT WILL BE DIFFICULT TO DISLODGE THE SUB-FREEZING AIR MASS.
AM INCREASINGLY CONCERNED ABOUT FREEZING RAIN AND ICY ROAD
CONDITIONS ACROSS CENTRAL/ERN VT ON WEDNESDAY. WE HAVE THIS
COVERED IN THE HWO WITH A CHANCE OF ZR ALREADY MENTIONED IN THE
GRIDS. WE WILL CONTINUE TO MONITOR THIS EVENT...ESPECIALLY GIVEN
TRAVEL IMPACTS PRIOR TO MAJOR HOLIDAY. TOTAL LIQUID EQUIV. COULD
EXCEED 0.5 IN MANY AREAS ACROSS THE NORTH COUNTRY BY WEDNESDAY
EVENING.

SURFACE LOW TRACK UP THE ST. LAWRENCE SEAWAY WILL SHIFT A COLD
FRONT ACROSS THE NORTH COUNTRY LATE WEDNESDAY NIGHT ALLOW FOR
MIDNIGHT MAX TEMPERATURES ON CHRISTMAS WITH DROPPING TEMPS INTO
THE 20S DURING THE DAY. NWLY WINDS OF 15-25 MPH ARE POSSIBLE ON
CHRISTMAS DAY AS COLDER AIR FILTERS INTO THE REGION AT LOW-
LEVELS...AND STEEP LOW-LEVEL LAPSE RATES PROMOTE VERTICAL MIXING.
THERE IS A CHANCE OF SNOW SHOWERS CHRISTMAS DAY...BUT ANY
ACCUMULATION FOLLOWING FROPA SHOULD BE LIGHT AND NOT OF
SIGNIFICANT CONCERN ATTM.

SFC RIDGE BUILDING ACROSS THE AREA THURSDAY NIGHT WILL BRING A
CHILLY NIGHT WITH LOWS GENERALLY IN THE TEENS WITH SINGLE DIGITS
ABOVE ZERO POSSIBLE IN THE NRN ADIRONDACKS AND NERN VT.

TREND IN NWP GUIDANCE IS FOR 500MB RIDGING ACROSS THE ERN CONUS
FRIDAY AND THRU NEXT WEEKEND. THIS SHOULD BRING HIGH TEMPERATURES
INTO THE 30S WITH LOW 40S POSSIBLE IN VLY LOCATIONS. TIMING OF
PCPN REMAINS IN DOUBT FOR SATURDAY...WITH ECMWF SUGGESTING A LOW
PRESSURE SYSTEM PASSING TO OUR NW WITH POSSIBLE RAIN/SNOW EPISODE
OVER THE CWA. MEANWHILE...GFS IS SLOWER...DELAYING THIS SYSTEM
PRECIPITATION SYSTEM UNTIL SUNDAY. FOR NOW...HAVE INCLUDED 30-40
POPS FOR MIXED PCPN ON SATURDAY.

&&

.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
THROUGH 12Z MONDAY...WELL...BIG DAY. IFR CONDITIONS IN MODERATE
SNOW WILL DEVELOP RAPIDLY FROM SW-NE ACROSS THE FORECAST AREA
BETWEEN 12-14Z THIS MORNING. AREAS OF +SN WILL OCCUR AT TIMES AFT
14Z THROUGH 00Z THIS EVENING...WITH CIGS BLW 1 KFT. WINDS ARE
LARGELY CONTROLLED BY OROGRAPHIC INFLUENCES THIS MORNING...WITH
GUSTY SELY WINDS AT KRUT TO 28 KTS AND NELY WINDS OF 10-15 KTS AT
KMSS WITH DRAINAGE WINDS ALONG THE ST. LAWRENCE RIVER. WINDS WILL
DEVELOP ELSEWHERE FROM THE SE THIS MORNING...AND THEN SWITCH
ABRUPTLY INTO THE WEST BETWEEN 22-00Z THIS AFTN INTO EARLY THIS
EVENING. AIRPORT OPS SHOULD BE PREPARED FOR SIGNIFICANT IMPACT TO
AVIATION WX CONDITIONS TODAY IN MODERATE TO HEAVY SNOW AND
DEVELOPING VLIFR CONDITIONS.

AVIATION WX REMAINS POOR TONIGHT AS 975MB SFC LOW CRANKS UP NEAR
EASTPORT ME. DEVELOPING NWLY WINDS OF 15-25KTS WILL RESULT IN
WIDESPREAD OROGRAPHIC SNOW SHOWERS LATE TONIGHT...ESPECIALLY VCNTY
MTNS. THIS WILL MEAN CONTINUED IFR CONDITIONS WITH VSBY GENERALLY
1-2 SM IN SNOW BUT LOCALLY LOWER IN HEAVIER OROGRAPHIC SHOWERS.
TOTAL SNOWFALL AMTS WILL RANGE FROM 6-12...EXCEPT 10-15 NRN
GREENS INTO THE NE KINGDOM OF VT.

12Z MONDAY THROUGH THURSDAY...SCATTERED SNOW SHOWERS CONTINUE WITH
ACTIVITY MOST PERSISTENT VCNY MTNS. SFC WINDS WILL BE NWLY 10-15
KTS WITH GUSTS TO 25 KTS DURING THE DAY MONDAY. AREAS OF BLOWING
SNOW AND VSBY BLW 3SM ARE POSSIBLE. HIGH PRES BUILDS ACROSS THE
NORTH COUNTRY MONDAY NIGHT INTO TUESDAY WITH SNOW SHOWERS ENDING
AND GENERALLY VFR CONDITIONS AND LIGHTER WINDS. WINDS SWITCH INTO
THE SOUTH TUESDAY NIGHT AS SFC ANTICYCLONE MOVES OFF THE EAST
COAST. NEXT FRONTAL SYSTEM APPROACHES LATE TUESDAY NIGHT WEDNESDAY
MORNING. LOOKING FOR SNOW CHANGING TO SLEET AND FREEZING RAIN
DURING THE DAYLIGHT HRS WEDNESDAY WITH IFR CONDITIONS EXPECTED.
SOME MIX WITH PLAIN RAIN IS ALSO POSSIBLE IN THE CHAMPLAIN VALLEY
AND PORTIONS OF THE UPR CT RIVER VALLEY. IN ANY EVENT...SIGNIFICANT
IMPACT TO AVIATION OPERATIONS POSSIBLE WITH MIXED PCPN EVENT
DURING CHRISTMAS EVE DAY AND CHRISTMAS EVE NIGHT. STAY TUNED FOR
UPDATES. SFC HIGH PRES WITH IMPROVING CONDITIONS TO VFR DURING THE
DAY THURSDAY.

&&

.EQUIPMENT...
AN FAA T1 LINE OUTAGE IS PREVENTING OBSERVATIONS FROM THE KMSS
ASOS FROM BEING TRANSMITTED. TECHS ARE AWARE OF THE PROBLEM THOUGH
TIME OF RETURN TO FULL SERVICE IS UNKNOWN AT THIS TIME.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...WINTER STORM WARNING UNTIL 1 PM EST MONDAY FOR VTZ001>012-
     016>019.
NY...WINTER STORM WARNING UNTIL 1 PM EST MONDAY FOR NYZ026>031-034-
     035-087.

&&

SYNOPSIS...JN
NEAR TERM...JN
SHORT TERM...JN
LONG TERM...BANACOS
AVIATION...BANACOS
EQUIPMENT...
Hazardous weather outlook, Dec 21, 3:36 AM EST, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
336 AM EST SUN DEC 21 2008

NYZ026>031-034-035-087-VTZ001>012-016>019-220845-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
336 AM EST SUN DEC 21 2008

...WINTER STORM WARNING IN EFFECT UNTIL 1 PM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

AN ADDITIONAL STORM SYSTEM IS EXPECTED TO IMPACT THE NORTH COUNTRY
ON WEDNESDAY /CHRISTMAS EVE DAY/ INTO WEDNESDAY NIGHT /CHRISTMAS
EVE NIGHT/. AT THIS POINT...IT APPEARS WARM AIR MOVING IN ALOFT AHEAD
OF AN APPROACHING LOW PRESSURE CENTER WILL RESULT IN
PRECIPITATION BEGINNING AS SNOW EARLY WEDNESDAY MORNING...AND THEN
MIXING WITH AND CHANGING TO SLEET AND FREEZING RAIN DURING
WEDNESDAY AFTERNOON. PLAIN RAIN IS ALSO POSSIBLE DURING WEDNESDAY
AFTERNOON AND EVENING. AS THE LOW PRESSURE SYSTEM PASSES THROUGH
THE ST. LAWRENCE RIVER VALLEY...COLDER AIR WILL MOVE INTO THE
REGION RESULTING IN PRECIPITATION ENDING AS RAIN OR SNOW SHOWER
ACTIVITY EARLY CHRISTMAS MORNING.

THIS STORM MAY HAVE SIGNIFICANT IMPACT TO TRAVELERS DURING
WEDNESDAY AND WEDNESDAY NIGHT. THE BIGGEST CONCERN IS FOR POSSIBLE
SLEET AND FREEZING RAIN...ESPECIALLY ALONG AND EAST OF THE GREEN
MOUNTAIN SPINE ON WEDNESDAY WHERE SUB-FREEZING LOW-LEVEL AIR WILL
BE SLOW TO SCOUR OUT. ICY ROADS ARE POSSIBLE IN SOME AREAS. IF YOU
HAVE TRAVEL PLANS ON WEDNESDAY OR WEDNESDAY NIGHT...STAY TUNED FOR
FURTHER DETAILS AS THE EVENT APPROACHES.

.SPOTTER INFORMATION STATEMENT...

PLEASE CALL THE NATIONAL WEATHER SERVICE IN BURLINGTON WITH
SNOWFALL AMOUNTS.

BANACOS

In the hours before

Special weather statement, Dec 21, 6:55 AM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
655 AM EST SUN DEC 21 2008

NYZ026>031-034-035-087-VTZ001>012-016>019-211500-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
INCLUDING THE CITIES OF...MASSENA...MALONE...PLATTSBURGH...
STAR LAKE...SARANAC LAKE...TUPPER LAKE...DANNEMORA...
LAKE PLACID...PORT HENRY...TICONDEROGA...OGDENSBURG...POTSDAM...
GOUVERNEUR...ALBURGH...SOUTH HERO...ST. ALBANS...NEWPORT...
ISLAND POND...BURLINGTON...JOHNSON...STOWE...ST. JOHNSBURY...
MONTPELIER...MIDDLEBURY...VERGENNES...BRADFORD...RANDOLPH...
RUTLAND...SPRINGFIELD...WHITE RIVER JUNCTION...ENOSBURG FALLS...
RICHFORD...UNDERHILL...BRISTOL...RIPTON...EAST WALLINGFORD...
KILLINGTON
655 AM EST SUN DEC 21 2008

...RAPIDLY DETERIORATING TRAVEL CONDITIONS EXPECTED MID TO LATE THIS
MORNING ACROSS THE NORTH COUNTRY...

MODERATE SNOW WILL RAPIDLY OVERSPREAD THE NORTH COUNTRY FROM
SOUTHWEST TO NORTHEAST THIS MORNING. SNOW WILL BEGIN BY 8 AM ACROSS
MOST OF NORTHERN NEW YORK...AROUND 9 AM IN THE CHAMPLAIN
VALLEY...AND BY 10 AM ACROSS CENTRAL AND EASTERN VERMONT. ALMOST
IMMEDIATELY AFTER BEGINNING...THE SNOW WILL QUICKLY INCREASE IN
INTENSITY...RESULTING IN LOW VISIBILITY OF A QUARTER TO HALF MILE
AND SNOW COVERED ROADWAYS. SNOW MAY BE HEAVY AT TIMES...WITH
SNOWFALL RATES OF 1 INCH PER HOUR LIKELY LATE THIS MORNING INTO
THE AFTERNOON HOURS.

IF YOU MUST TRAVEL...BE ADVISED THAT MODERATE TO HEAVY SNOW WILL
BE RAPIDLY DEVELOPING ACROSS THE AREA BE PREPARED FOR DIFFICULT
TRAVEL CONDITIONS BY MID TO LATE MORNING AND THROUGH THIS
AFTERNOON ACROSS ALL OF NORTHERN NEW YORK AND VERMONT.

&&

A WINTER STORM WARNING REMAINS IN EFFECT THROUGH 1 PM MONDAY.

BANACOS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 winter storm. Local standard time, as filed.

Winter Storm, Eastern Rutland

When
December 21, 7:00 AM EST to 7:00 PM EST
Where
Eastern Rutland forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

Winter Storm, Western Addison

When
December 21, 7:00 AM EST to 7:00 PM EST
Where
Western Addison forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Winter Storm, Western Rutland

When
December 21, 7:00 AM EST to 7:00 PM EST
Where
Western Rutland forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

Winter Storm, Eastern Addison

When
December 21, 8:00 AM EST to 9:00 PM EST
Where
Eastern Addison forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Winter Storm, Eastern Chittenden

When
December 21, 8:00 AM EST to 9:00 PM EST
Where
Eastern Chittenden forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Winter Storm, Eastern Franklin

When
December 21, 8:00 AM EST to 9:00 PM EST
Where
Eastern Franklin forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

Winter Storm, Grand Isle

When
December 21, 8:00 AM EST to 8:00 PM EST
Where
Grand Isle forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.797, -73.295 (the zone’s center; the record gives no point)

Winter Storm, Washington

When
December 21, 8:00 AM EST to 9:00 PM EST
Where
Washington forecast zone
Property damage
$15,000
Reported by
COOP Observer
Coordinates
44.273, -72.615 (the zone’s center; the record gives no point)

Winter Storm, Windsor

When
December 21, 8:00 AM EST to 8:00 PM EST
Where
Windsor forecast zone
Property damage
$15,000
Reported by
COOP Observer

Winter Storm, Western Chittenden

When
December 21, 8:00 AM EST to 8:00 PM EST
Where
Western Chittenden forecast zone
Property damage
$20,000
Reported by
COOP Observer
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Winter Storm, Western Franklin

When
December 21, 8:00 AM EST to 8:00 PM EST
Where
Western Franklin forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

Winter Storm, Caledonia

When
December 21, 9:00 AM EST to 10:00 PM EST
Where
Caledonia forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.465, -72.102 (the zone’s center; the record gives no point)

Winter Storm, Essex

When
December 21, 9:00 AM EST to 10:00 PM EST
Where
Essex forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.728, -71.736 (the zone’s center; the record gives no point)

Winter Storm, Lamoille

When
December 21, 9:00 AM EST to 9:00 PM EST
Where
Lamoille forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.606, -72.641 (the zone’s center; the record gives no point)

Winter Storm, Orange

When
December 21, 9:00 AM EST to 9:00 PM EST
Where
Orange forecast zone
Property damage
$15,000
Reported by
COOP Observer
Coordinates
44.006, -72.377 (the zone’s center; the record gives no point)

Winter Storm, Orleans

When
December 21, 9:00 AM EST to 10:00 PM EST
Where
Orleans forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.829, -72.244 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2008Every state in 2008This day in weather historyWarnings in Vermont, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 142629, 142636, 142639, 142626, 142627, 142628, 142630, 142634, 142635, 142637, 142638, 142624, 142625, 142631, 142632, 142633.